zbMATH — the first resource for mathematics

A theorem on average Liapunov functions. (English) Zbl 0542.34043
For a system of ordinary differential equations, J. Hofbauer [ibid. 91, 233-240 (1981; Zbl 0449.34039)] gave a criterion, framed in terms of an ’average’ Lyapunov function, for a compact set to be a repeller (in a certain strong sense). From the point of view of applications this criterion is extremely useful, as it is often considerably easier to find an average Lyapunov function than a Lyapunov function in the usual sense. The aim of this paper is to increase the range of applicability of Hofbauer’s result by removing certain unnecessary technical restrictions. Our result is illustrated by applying it to prove a rather strong coexistence criterion for an ecological system.

34D20 Stability of solutions to ordinary differential equations
92D25 Population dynamics (general)
Full Text: DOI EuDML
[1] Amann, E., Hofbauer, J.: Permanence in Lotka?Volterra and replicator equations. In: Lotka?Volterra Approach in Dynamic Systems. Proc. Conf. Wartburg, G. D. R. 1984. (Peschel, M., ed.) Berlin: Akademie-Verlag. (To appear.) · Zbl 0583.34043
[2] Bhatia, N. P., Hajek, O.: Local Semi-Dynamical Systems. Lecture Notes Math.90. Berlin-Heidelberg-New York: Springer. 1969. · Zbl 0176.39102
[3] Freedman, H.I., Waltman, P.: Persistence in models of three interacting predator-prey populations. Math. Biosci.68, 213-231 (1984). · Zbl 0534.92026 · doi:10.1016/0025-5564(84)90032-4
[4] Harrison, G. W.: Global stability of predator-prey interactions. J. Math. Biol.8, 159-171 (1979). · Zbl 0425.92009 · doi:10.1007/BF00279719
[5] Hewitt, E., Stromberg, K.: Real and Abstract Analysis. Berlin-Heidelberg-New York: Springer. 1965. · Zbl 0137.03202
[6] Hofbauer, J.: A general cooperation theorem for hypercycles. Mh. Math.91, 233-240 (1981). · Zbl 0449.34039 · doi:10.1007/BF01301790
[7] Hsu, S. B.: On global stability of a predator-prey system. Math. Biosci.39, 1-10 (1978). · Zbl 0383.92014 · doi:10.1016/0025-5564(78)90025-1
[8] Hsu, S. B.: Predator-mediated coexistence and extinction. Math. Biosci.54, 231-248 (1981). · Zbl 0456.92020 · doi:10.1016/0025-5564(81)90088-2
[9] Hutson, V.: Predator mediated coexistence with a switching predator. Math. Biosci.68, 233-246 (1984). · Zbl 0534.92027 · doi:10.1016/0025-5564(84)90033-6
[10] Hutson, V., Vickers, G. T.: A criterion for permanent coexistence of species, with an application to a two-prey one-predator system. Math. Biosci.63, 253-269 (1983). · Zbl 0524.92023 · doi:10.1016/0025-5564(82)90042-6
[11] Hutson, V., Moran, W.: Persistence of species obeying difference equations. J. Math. Biol.15, 203-231 (1982). · Zbl 0495.92015 · doi:10.1007/BF00275073
[12] Sigmund, K., Schuster, P.: Permanence and uninvadability for deterministic population models. In: Stochastic Phenomena and Chaotic Behaviour in Complex Systems (Schuster, P., ed.), pp.173-184. Springer Series in Synergetics. Vol. 21. Heidelberg-Berlin-New York: Springer. 1984. · Zbl 0538.92018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.